Alert archive / California / River Flood Warnings in 2023
River Flood Warning 9, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this river flood warning at Jan 14, 2023, 12:32 PM PST for Monterey County, California. It was in force for 19 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 14, 2023, 12:32 PM PST (20:32 UTC)
- Expired
- Jan 15, 2023, 7:20 AM PST
- In force
- 19 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Monterey County, CA
The radar
The San Francisco radar (KMUX), 75 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Carmel River at Robles Del Rio (RDRC1).
- Action stage
- 7.5 ft
- Minor stage
- 8.5 ft
- Moderate stage
- 11 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 11143200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
063
WGUS46 KMTR 142032
FLWMTR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service San Francisco CA
1232 PM PST Sat Jan 14 2023
...The National Weather Service in San Francisco CA has issued a
Flood Warning for the following rivers in California...
Carmel River at Robles Del Rio affecting Monterey County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Caution is urged when walking near riverbanks.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Even 6 inches of fast-moving flood water can knock you off your feet
and a depth of 2 feet will float your car. Never try to walk, swim,
or drive through such swift water. If you come upon flood waters,
stop, turn around and go another way.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Additional information is available at www.weather.gov.
The next statement will be issued late tonight at 1230 AM PST.
&&
CAC053-150845-
/O.NEW.KMTR.FL.W.0009.230114T2032Z-000000T0000Z/
/RDRC1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1232 PM PST Sat Jan 14 2023
...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON UNTIL FURTHER
NOTICE...
* WHAT...Minor flooding is forecast.
* WHERE...Carmel River at Robles Del Rio.
* WHEN...From this afternoon until further notice.
* IMPACTS...At 8.5 feet, Low lying homes from Camp Steffani to below
Robles del Rio will begin to flood. Old Odello Ranch near Carmel
begins to flood. Homes along Paso Hondo and Dampierre Park subject
to flooding.
* ADDITIONAL DETAILS...
- At 12:15 PM PST Saturday the stage was 8.2 feet.
- Forecast...The river is expected to rise over flood stage of
8.5 feet this afternoon.
- Flood stage is 8.5 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3656 12193 3652 12176 3640 12154 3637 12167
3649 12179 3652 12193
$$
CW2 follow-up statements
803
WGUS86 KMTR 150829
FLSMTR
Flood Statement
National Weather Service San Francisco CA
1229 AM PST Sun Jan 15 2023
...The Flood Warning continues for the following rivers in
California...
Carmel River at Robles Del Rio affecting Monterey County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Caution is urged when walking near riverbanks.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Even 6 inches of fast-moving flood water can knock you off your feet
and a depth of 2 feet will float your car. Never try to walk, swim,
or drive through such swift water. If you come upon flood waters,
stop, turn around and go another way.
Additional information is available at www.weather.gov.
The next statement will be issued this morning at 800 AM PST.
&&
CAC053-151600-
/O.CON.KMTR.FL.W.0009.000000T0000Z-000000T0000Z/
/RDRC1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1229 AM PST Sun Jan 15 2023
...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...
* WHAT...Minor flooding is expected to continue.
* WHERE...Carmel River at Robles Del Rio.
* WHEN...Until further notice.
* IMPACTS...At 7.5 feet, Monitor Stage. Water levels are roughly 1
foot below primary breakout locations near Camp Steffani, Paso
Hondo, and Dampierre Park.
At 8.5 feet, Low lying homes from Camp Steffani to below Robles
del Rio will begin to flood. Old Odello Ranch near Carmel begins
to flood. Homes along Paso Hondo and Dampierre Park subject to
flooding.
* ADDITIONAL DETAILS...
- At 12:15 PM PST Saturday the stage was 8.2 feet.
- Forecast...The river is expected to gradually lower on
Sunday.
- Flood stage is 8.5 feet.
- Flood History...This crest compares to a previous crest of
8.3 feet on 01/24/1995.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3656 12193 3652 12176 3640 12154 3637 12167
3649 12179 3652 12193
$$
MTR486
WGUS86 KMTR 151520
FLSMTR
Flood Statement
National Weather Service San Francisco CA
720 AM PST Sun Jan 15 2023
...The Flood Warning is cancelled for the following rivers in
California...
Carmel River at Robles Del Rio affecting Monterey County.
CAC053-151630-
/O.CAN.KMTR.FL.W.0009.000000T0000Z-230115T1520Z/
/RDRC1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
720 AM PST Sun Jan 15 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Carmel River at Robles Del Rio.
* ADDITIONAL DETAILS...
- At 6:15 AM PST Sunday the stage was 6.9 feet.
- Forecast...The river is expected to continue receding.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3656 12193 3652 12176 3640 12154 3637 12167
3649 12179 3652 12193
$$
CWWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this river flood warning went out at Jan 14, 10:17 AM PST, 2 hours 15 minutes earlier.
Area forecast discussion, Jan 14, 10:17 AM PST, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service San Francisco Bay Area 1017 AM PST Sat Jan 14 2023 .SYNOPSIS...Main cold front is moving through the region this morning with rain turning to showers and isolated thunderstorms this afternoon. Winds will ease behind the front but winds increase again on Sunday as the next weather system approaches the region with another round of rain Sunday afternoon into early Monday. Drier weather returns Tuesday with a few showers possible Wednesday. Then much warmer and drier late in the week and into next weekend as high pressure builds. && .DISCUSSION...as of 8:16 AM PST Saturday...Main cold front is now rapidly passing through the region. Northern Sonoma county now on the backside of the front with precip turning more scattered in that region. Heaviest rains still working through the Bay Area and towards the Central Coast with rain rates peaking around 0.50 in/hr in the Santa Cruz mtns. Short term concerns this morning include urban and small stream flooding as well as rapid rises on rivers. The San Lorenzo River is already showing a quick response and we are monitoring those trends closely. Fresh model guidance on the response for the Pajaro and Salinas rivers is currently being generated. We do expect the Big Sur river near Big Sur to reach flood stage today as well as Pacheco Creek near Dunneville, just to name a few locations. Other weather concerns include gusty winds with Wind Advisories currently in place for the frontal passage. Noting wind gusts to around 50 mph for Mt Tamalpais and up at the Hawkeye wx station in northern Sonoma. East Bay hills getting into the mix with Las Trampas reporting 59 mph and 67 mph at the Los Gatos Raws located around 1800 feet in the Santa Cruz mtns. So clearly some damaging wind potential this morning as the front moves through. High Surf Warning in place with near shore buoys around 15 feet but offshore buoy 59 still reporting seas to around 20 feet. Coastal flood advisory to stay in place through Monday morning with main period of concern during the high tidal cycles Sunday and Monday morning around the Bay as tides, runoff, winds and more precip all exacberate the tidal prone locations. Looking ahead, after a relative lull period this afternoon do expect renewed widespread showers with t-storms as the cold upper trough passes overhead tonight. Shower chances linger Sunday morning but then steady rain redevelops Sunday afternoon into Sunday night as warm frontal structure brings steady stratiform light rain to the region. Precip amounts into Sunday night aren't overly impressive with 0.50-1.00 valleys and 1-2 inches in the hills but of course the soils remain saturated and no place for the standing water to drain with shallow landslide potential still in place as the water trickles through the soils. Will also be looking things over for another Wind Advisory with the Sunday into Monday system given 995 mb surface low progged to pass right over the Golden Gate with well defined cyclonic circulation passing over the Bay Area meaning strong winds with changing direction will stress trees and power poles from all directions. Other concern will be showers and t-storms with small hail Sunday night into Monday as the cold upper low passes over the region. Precip should finally end by Monday night with dry but cool weather forecast Tuesday. A weak inside slider on Weds could bring some showers but nothing impactful. Strong ridge to build late in the week and into next weekend with a needed warming and drying trend. Question will then become do we stay dry through the end of month? && .PREV DISCUSSION...as of 3:00 AM PST Saturday... An active weather day is expected across the region with a few weather hazards of concern. Early morning satellite imagery shows a potent low centered about 400 miles east of the northern California coastline with ample moisture to its south and this will quickly move our way through the early morning hours. We've already seen a good swath of showers, with a few embedded lightning strikes, move south of the Bay Area earlier this morning mainly from around San Jose south towards Big Sur. Now seeing additional development focused more on the San Francisco Bay area north into Sonoma and Napa counties. Still expecting the heaviest precip to approach the North Bay just before daybreak before overspreading the rest of the area around sunrise. With this surge of rain, winds will be a concern as 850 mb winds between 40-50 knots should allow some gustier wind to mix down to the surface as the front moves through. With a saturated ground across much of the area, there is a concern for downed trees and a Wind Advisory continues area wide. Additionally, the Flood Watch remains in effect through Monday to account for today's precipitation along with the next round that arrives later Sunday and continuing into Monday. As far as QPF today is concerned, expecting 1-2 inches in the lower valleys, including the Bay Area, with 2-4 likely across the Santa Lucias and Sonoma Coastal Range with much of this likely during the first half of the day. Rain chances become a bit more scattered in nature as we move into the late afternoon and evening but some embedded thunderstorms will still be possible so some localized heavier rainfall can't be ruled out during this time. Hi-res models suggest a brief lull in activity as we move into Sunday morning, although we'll likely see some shower activity move off the Pacific but the next surge of rain should begin early afternoon and persist into the first half of the day on Monday. This second round will likely drop another 0.5-1 inch for much of the region with slightly higher amounts across the higher terrain areas. Thankfully as we move into Tuesday, things look to begin to dry out although some very light showers likely linger across northern sections of the area into Wednesday before the area starts to dry out completely Thursday and into the weekend. && .AVIATION...As of 10:15 AM Saturday...For the 18Z TAFs. FROPA is currently exiting the area with lingering -RA/DZ around the South/East Bay and Monterey Bay terminals. Terminals mostly MVFR/IFR with a few VFR. Chances for scattered convective showers/storms will pick up at 20Z and linger through ~06Z for most terminals. VCSH will linger through 12Z then, with RA clearing all terminals by 15Z Sunday. BR/FG possible near KSTS/KAPC as winds become light from 12Z-16Z. More RA and MVFR/IFR vis cigs move in near the end of the TAF period (~20Z). Winds continue to veer SW this afternoon for all terminals, gradually diminishing by 06Z. Winds for interior terminals remain light, with W/NW AOB 12kts along coastal terminals tonight. South winds around Bay Area will establish near end of TAF period (~18/20Z). Vicinity of SFO...Currently VFR/MVFR conditions around the SF Bay terminals. Chances for scattered convection after 20Z with potential for VCTS around terminals. MVFR/IFR cigs and vis could be possible with these storms. Chances last through 03Z, with lingering VCSH through 06Z. Winds W/SW through 18Z Sunday, as another FROPA approaches. -SHRA chances begin around 20Z Sunday and will last through the end of the TAF period. SFO Bridge Approach...Similar to SFO. Monterey Bay...MVFR/VFR conditions currently as FROPA exits region. -RA will linger before chances for scattered convection moves in around 20Z. Intermittent RA through 04Z, gradually clearing through 10Z. VFR cigs and vis last through the end of the TAF period. Gusty SW/W winds gradually diminishing tonight. Winds remain too elevated for BR/FG formation. && .BEACHES...Large westerly long period swell, with breaking waves of 20 feet continuing tonight and Saturday morning. The High Surf Warning remains in effect until 10 am PST Saturday. Please stay well back from the water's edge, and stay off rocks, jetties, and outcroppings. && .MARINE...as of 10:15 AM PST Saturday...Gusty southerly winds, moderate to heavy rain and a chance of thunderstorms today. A dry period in the late night with rain and wind returning later Sunday into Monday morning. Another chance of rain develops during the middle of next week. && .MTR WATCHES/WARNINGS/ADVISORIES... .Tday...Coastal Flood Advisory...CAZ006-505-506-508-509-529-530 Flood Watch...CAZ006-502>506-508>510-512>518-528>530 Wind Advisory...CAZ006-508>510-512>515-529 Wind Advisory...CAZ516>518-528-530 GLW...SF Bay GLW...Mry Bay GLW...Pt Arena to Pt Reyes 0-10 nm GLW...Pt Reyes to Pigeon Pt 0-10 nm GLW...Pigeon Pt to Pt Pinos 0-10 nm GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm GLW...Pt Arena to Pigeon Pt 10-60 nm GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm && PUBLIC FORECAST: RW AVIATION: Murdock MARINE: Murdock Visit us at www.weather.gov/sanfrancisco Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/nwsbayarea www.twitter.com/nwsbayarea www.youtube.com/nwsbayarea
In the hours before
Local storm report, Jan 14, 12:04 PM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1204 PM PST SAT JAN 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM NON-TSTM WND DMG 2 WSW PRUNEDALE 36.79N 121.68W
01/14/2023 MONTEREY CA COUNTY OFFICIAL
TREE DOWN ON MERIDIAN ROAD. TIME ESTIMATED
FROM NEARBY REPORTS.
&&
CMSLocal storm report, Jan 14, 12:09 PM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1209 PM PST SAT JAN 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM NON-TSTM WND DMG 2 ESE LAS LOMAS 36.86N 121.69W
01/14/2023 MONTEREY CA COUNTY OFFICIAL
DOWNED TREES ON SAN MIGUEL CANYON ROAD NEAR
TARPEY ROAD. TIME ESTIMATED FROM NEARBY
REPORTS.
&&
CMSLocal storm report, Jan 14, 12:10 PM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1210 PM PST SAT JAN 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLOOD 3 WNW ELKHORN 36.83N 121.77W
01/14/2023 MONTEREY CA COUNTY OFFICIAL
STRUVE ROAD CLOSED FROM ROUTE 1 TO GIBERSON
ROAD.
&&
CMSLocal storm report, Jan 14, 12:12 PM PST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1212 PM PST SAT JAN 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLOOD 5 ESE SALINAS 36.65N 121.56W
01/14/2023 MONTEREY CA COUNTY OFFICIAL
ZABALA ROAD CLOSED FROM FLOODING.
&&
CMSLocal storm report, Jan 14, 12:18 PM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1218 PM PST SAT JAN 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM FLOOD 1 SSW INTERLAKEN 36.94N 121.74W
01/14/2023 SANTA CRUZ CA DEPT OF HIGHWAYS
ROADWAY FLOODING ON HOLOHAN ROAD NEAR ROUTE
152.
&&
CMSLocal storm report, Jan 14, 12:19 PM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1219 PM PST SAT JAN 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM FLOOD 3 W DISCOVERY BAY 37.91N 121.65W
01/14/2023 CONTRA COSTA CA DEPT OF HIGHWAYS
ROADWAY FLOODING ON BRENTWOOD BOULEVARD.
&&
CMSThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 10:06 PM PST | Areal Flood Advisory | MTR | Sonoma | 4 days |
| Jan 13, 11:26 PM PST | Special Marine Warning | MTR | 49 min | |
| Jan 14, 12:01 AM PST | Special Marine Warning | MTR | 44 min | |
| Jan 14, 12:39 AM PST | Special Marine Warning | MTR | 36 min | |
| Jan 14, 12:52 AM PST | Special Weather Statement | MTR | Santa Cruz | 38 min |
| Jan 14, 3:38 AM PST | Areal Flood Advisory | MTR | Santa Cruz | 17 hr |
| Jan 14, 4:30 AM PST | Areal Flood Advisory | MTR | Marin | 6 hr |
| Jan 14, 5:14 AM PST | Areal Flood Advisory | MTR | Sonoma | 3 hr |
| Jan 14, 5:43 AM PST | Areal Flood Advisory | MTR | Napa | 6 hr |
| Jan 14, 8:17 AM PST | Areal Flood Warning | MTR | San Mateo | 3 hr |
| Jan 14, 8:25 AM PST | Areal Flood Warning | MTR | Marin, Napa, Sonoma | 15 hr |
| Jan 14, 8:53 AM PST | Areal Flood Warning | MTR | Santa Cruz | 12 hr |
| Jan 14, 9:50 AM PST | Beach Hazards Statement | MTR | Marin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma | 46 hr |
| Jan 14, 10:00 AM PST | Areal Flood Warning | MTR | San Mateo | 6 hr |
| Jan 14, 10:12 AM PST | Areal Flood Warning | MTR | Monterey | 6 hr |
| Jan 14, 10:47 AM PST | Areal Flood Warning | MTR | San Mateo | 6 hr |
| Jan 14, 11:11 AM PST | Areal Flood Warning | MTR | Alameda | 16 hr |
| Jan 14, 11:27 AM PST | Areal Flood Warning | MTR | Santa Cruz | 6 hr |
| Jan 14, 12:14 PM PST | Areal Flood Warning | MTR | Santa Cruz | 6 hr |
| Jan 14, 1:11 PM PST | Special Weather Statement | MTR | Marin | 34 min |
| Jan 14, 2:19 PM PST | Special Weather Statement | MTR | Marin | 26 min |
| Jan 14, 2:33 PM PST | Gale Warning | MTR | 48 hr | |
| Jan 14, 2:33 PM PST | Small Craft Advisory | MTR | 60 hr | |
| Jan 14, 3:33 PM PST | Areal Flood Warning | MTR | San Benito, Santa Clara | 4 hr |
| Jan 14, 3:44 PM PST | Special Weather Statement | MTR | Contra Costa | 31 min |
| Jan 14, 3:56 PM PST | Special Marine Warning | MTR | 94 min |
Nearby
River Flood Warnings in California, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.